Alert archive / Massachusetts / Special Weather Statements in 2022

Special Weather Statement, NWS Boston/Norton, MA

August 6, 2022Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 6, 2022, 3:13 PM EDT for Middlesex County, Massachusetts. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 3:13 PM EDT (19:13 UTC)
Expired
Aug 6, 2022, 4:00 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Middlesex County, MA

The radar

The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS81 KBOX 061913
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
313 PM EDT Sat Aug 6 2022
 
MAZ005-014-062000-
Central Middlesex County MA-Southeast Middlesex MA-
313 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central
Middlesex County through 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Lexington, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor damage such as downed 
         branches. Torrential downpours could lead to localized 
         minor street flooding.

Locations impacted include...
Billerica, Woburn, Lexington, Tewksbury, Burlington, Wilmington,
Stoneham, Winchester, Concord, Bedford and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4242 7131 4248 7136 4259 7119 4246 7110
TIME...MOT...LOC 1912Z 240DEG 9KT 4246 7130 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Chai

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:00 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
200 PM EDT Sat Aug 6 2022

.SYNOPSIS...
Heat and humidity will be the main weather story right into
early next week. Heat Advisories have been extended through this
weekend, and the threat of isolated to scattered thunderstorms
will remain as well. It may be Tuesday, or later, before this
heat and oppressive humidity finally breaks in a significant
way. Will have daily shots for showers and thunderstorms for
much of next week, but no washouts are anticipated at this time.

&&

.NEAR TERM /THROUGH TONIGHT/...
1 PM Update...

Temperatures have jumped up into the low 90s for most locations
this afternoon. Fog has dissipated over the Cape and islands
but low stratus has been more stubborn over Nantucket. This low
cloud deck may hold on through most if not all of the afternoon,
so the main change with this forecast was to extend the low
clouds.

Previous discussion...

Not much change to the overall pattern and air mass over
southern New England, with the Bermuda High still pretty much in
control of our weather. Another day of heat and humidity is in
store. Will also need to keep an eye on the sky this afternoon.
Much like yesterday, overall wind fields remain weak, meaning
widespread severe weather is not likely. However, steep low
level lapse rates will lead to MUCAPE values of 1,500-2,500
J/kg, which could result in an isolated strong to severe
thunderstorm just by itself, mainly due to gusty winds. Local
downpours will also be possible, which could result in nuisance
flooding of urban areas.

&&

.SHORT TERM /SUNDAY/...
Any showers and thunderstorms are expected to dissipate quickly
after sunset this evening, with much of the overnight remaining
rain-free. It will still be quite muggy, with yet another round
of stratus and fog expected towards southeast MA.

Put the forecast on repeat for Sunday, with continued heat,
humidity and a risk for afternoon showers and thunderstorms. At
this point, any rain will be beneficial to alleviate drought
conditions, but this is not typically the pattern to make much
progress in that regard. Any showers or thunderstorms will
remain of the hit-or-miss variety.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights

* Daily opportunities for showers and thunderstorms as a slow
  moving cold front pushes in. Heavy downpours possible at
  times.

* Potential for oppressive heat to extend into Monday and
  perhaps Tuesday for parts of the region. Will be dependent on
  timing a cold front sliding through.

* Temperatures near to cooler than seasonable mid/late in the week.

Caught in fairly zonal flow through much of the upcoming week
with several waves sliding through. Mid, but especially late in
the week we have a more amplified trough swinging into and
perhaps through the region. Through much of this period will
have a cold front slowly moving in. It may actually stall over
the region before pushing offshore mid/late in the week.

Oppressive heat...

Main concern initially in the extended is the oppressive heat.
Do have some uncertainty on both Monday and especially Tuesday.
There will be a round of decaying showers/storms sliding through
Sunday night into early Monday. Depending on how quickly this
slides through along with the mid/high clouds it leaves behind
it could impact how warm we are able to get. Will also see more
clouds Monday afternoon/evening as shower/storm chances
increase. Will still see W/WSW flow at 850 hPa with temps in
the 18-21 degree Celsius range. Ensemble guidance minus the
GEPS, show 60-90+ probabilities of 2m temps AOA 90 degrees.
Confidence at this point would be highest across the Merrimack
and CT River Valley. Given this, did bump up highs to the 75th
percentile of guidance, which keeps high temps range from the
mid 80s to low 90s. Do think the NBM is a tad bit too hot with
the dew points given the downsloping and excellent mixing, but
nonetheless will have dew points in the upper 60s to mid 70s.
The result are Heat Index Values of 85-100 with the highest
across the Merrimack and CT River Valley. Thinking that at least
part of the region will need the Heat Advisory extended into
Monday, but have held off for now.

May still have parts of the region in oppressive heat on
Tuesday as well, but this will be dependent on the cold fronts
location. The EPS is the most bullish with 2m temp probs AOA 90
degrees compared to the GEFS and especially the GEPS. The EPS is
most similar to the operational ECWMF, which keeps the cold
front to the N/NW of us. The GFS/GEM have the cold front either
over or through the region. Will note the GEFS probabilities for
temps AOA 90 degrees has increased from the previous run. Given
the uncertainty stuck with the NBM dew points, which have
values in the upper 60s to low 70s. Did nudge temps to the 60th
percentile of guidance, which keeps us below Heat Advisory
criteria. Not out of the question these temps need to be
increased for future updates.

For the rest of the extended have stuck with the NBM for
temperatures as there is just too much uncertainty with the
front moving through. This brings temps to near/below seasonable
levels by mid/late in the week.

Precipitation chances...

Given the pattern in place will pretty much see daily
opportunities for showers and thunderstorms. Not looking like
any washouts at this point, but there will likely be
showers/storms around most afternoons into the evening hours.
Does appear there is a higher risk for more widespread
shower/storm activity mid/late in the week associated with the
deeper trough lifting in. Could see a low ride along the front
as it is over or just to the south/southeast of the region.

Until the cold front slides through the region will be stuck in
a moisture laden airmass. Will have 70-90+ percent
probabilities of PWATS AOA 1.5 inches per the EPS/GEFS/GEPS
guidance until at least Wednesday. During that timeframe will
even have 50-70 percent probs of PWATS AOA 2 inches. This
couples with a few hundred to roughly 1500 J/kg of MUCAPE and
warm cloud layer depths of 3-5 km. So, any activity will bring
the risk of locally heavy downpours at times. At this point
there does not appear to be a significant severe weather risk
given the poor deep layer shear. Will need to monitor things
mid/late in the week as the deep layer shear increases with the
trough swinging in.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

...High confidence.

VFR save for ACK where stratus may hold on until 21Z or later.
Pop up showers/storms expected in the afternoon. Confidence in
the coverage is not high enough to add at VCTS. S-SW winds 10
to 15 knots.

Tonight...High confidence.

VFR for most with any lingering shower/storms tapering off
during the evening. Threat for IFR/LIFR stratus/fog returns across
the south coast but confidence is lower. WSW winds 5-10 kts.

Sunday...Moderate Confidence.

Mixed bag of conditions. IFR stratus more likely to persist
towards the south coast. Still mainly VFR farther inland, with
brief periods of MVFR in any showers or thunderstorms.

Sunday Night: VFR. SW winds 5-10kt gusting to 20 kt along the
south coast.

KBOS...Moderate confidence in TAF due to uncertainty as to
whether any TSRA makes it to the terminal this afternoon.

KBDL...Moderate confidence in TAF due to uncertainty as to
whether any TSRA makes it to the terminal this afternoon.

Outlook /Monday through Wednesday/...

Monday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

Monday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA, isolated TSRA.

Tuesday: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.

Tuesday Night through Wednesday: MVFR/IFR conditions possible.
Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Sunday...High Confidence.

Not much change to the overall forecast, with relatively light
winds and seas, and late night areas of fog with reduced
visibility.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.

Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Slight chance of rain showers, isolated
thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Sunday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT Sunday for MAZ002>023-026.
RI...Heat Advisory until 8 PM EDT Sunday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk/BW
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL/BW
MARINE...Belk/BL
Hazardous weather outlook, Aug 6, 4:08 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EDT Sat Aug 6 2022

CTZ002>004-MAZ002>023-026-RIZ001>007-070815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
408 AM EDT Sat Aug 6 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-RIZ008-070815-
Nantucket MA-Block Island RI-
408 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-070815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 6, 2:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
220 PM EDT Sat Aug 6 2022

MAZ004-005-012-061900-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
220 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central
Worcester and central Middlesex Counties through 300 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shrewsbury, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor damage such as downed
         branches. Torrential downpours could lead to localized
         minor street flooding.

Locations impacted include...
Worcester, Marlborough, Shrewsbury, Hudson, Westborough, Grafton,
Northborough, Clinton, Millbury, Southborough, Lancaster, Sterling,
West Boylston, Bolton, Boylston and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4219 7171 4227 7184 4246 7168 4235 7148
TIME...MOT...LOC 1819Z 221DEG 10KT 4229 7170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Aug 6, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
313 PM EDT Sat Aug 6 2022

MAZ005-014-062000-
Central Middlesex County MA-Southeast Middlesex MA-
313 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central
Middlesex County through 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Lexington, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor damage such as downed
         branches. Torrential downpours could lead to localized
         minor street flooding.

Locations impacted include...
Billerica, Woburn, Lexington, Tewksbury, Burlington, Wilmington,
Stoneham, Winchester, Concord, Bedford and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4242 7131 4248 7136 4259 7119 4246 7110
TIME...MOT...LOC 1912Z 240DEG 9KT 4246 7130

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:20 PM EDTSpecial Weather StatementBOXWorcester40 min
Aug 6, 3:20 PM EDTSmall Craft AdvisoryBOX3 days

Nearby

Special Weather Statements in Massachusetts, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.